Evidence-Based Reviews

The psychiatrist’s role in liver transplantation

Author and Disclosure Information

 

References

Special populations

HCV infection. Recurrent HCV infection and liver disease after transplantation are associated with psychological distress. This is particularly evident in patients 6 months after transplantation. Depression and psychological distress have been reported in male patients with recurrent HCV infection within the first year after transplantation.35

Acetaminophen overdose. Patients who receive a transplant for acetaminophen-induced acute liver failure (ALF) had a greater prevalence of psychiatric comorbidity as reflected by predefined diagnoses, medication, and previous suicide attempts.41 Despite this, outcomes for patients transplanted emergently for acetaminophen-induced ALF were comparable to those transplanted for non-acetaminophen-induced ALF and for chronic liver disease. Multidisciplinary approaches with long-term psychiatric follow-up may contribute to low post-transplant suicide rates and low rates of graft loss because of noncompliance.41

CASE REPORT

A complicated presentation

Ms. A, age 45, a married woman with history of chronic back pain and self-reported bipolar disorder, presented to our hospital with acute liver failure secondary to acetaminophen overdose. Her Model for End-Stage Liver Disease (MELD) score on presentation was 38 (range: 0 to 40 with higher scores indicating increased likelihood of mortality). Her urine drug screen was positive for benzodiazepines and opiates. On hospital Day 2, the primary team consulted psychiatry for a pre-transplant evaluation and consideration of suicidality. Hepatology, toxicology, and transplant surgery services also were consulted.

Because Ms. A was intubated for acute respiratory failure, the initial history was gathered from family, a review of the medical record, consultation with her pharmacy, and collateral from her outpatient physician. Ms. A had been taking diazepam and hydromorphone as prescribed by her primary care physician for several years for chronic back pain.

Four days before presenting with acute liver failure, Ms. A had visited another hospital for lethargy. Benzodiazepines and opiates were stopped abruptly, and she was discharged with the recommendation to take acetaminophen for her pain. Approximately 24 hours after returning home, Ms. A began having auditory and visual hallucinations, and she did not sleep for days. She continued to complain of pain and was taking acetaminophen as recommended by the outside hospital. Her husband notes that she was intermittently confused. He was unsure how much acetaminophen she was taking.

Continue to: Her family noted...

Pages

Next Article: